Mississippi, 2009

Hail and Damaging Winds in Mississippi, August 3 to 4, 2009

August 3 to 4, 2009 · NWS JAN · 3 events in 3 counties and zones

Scattered thunderstorms developed over portions of the region during the afternoon hours. A few storms each day reached severe limits and produced some localized wind damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms developed over portions of the region during the afternoon hours. A few storms each day reached severe limits and produced some localized wind damage and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 3, 10:15 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 3, 10:15 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT MON AUG 3 2009

.UPDATE...LOCAL RADARS WERE QUIET THIS MORNING FOR THE FIRST TIME IN
AWHILE. THE JAN 12Z SOUNDING WAS DRIER WITH A PW AROUND AN INCH AND
A HALF AND A DECENT CAP JUST ABOVE 700MB. HOWEVER DECENT LOW LEVEL
MOISTURE REMAINS OVER THE AREA AND A CU FIELD WAS ALREADY DEVELOPING
FROM THE EAST. A COUPLE OF ISOLATED SHOWERS HAVE DEVELOPED OVER
SOUTHEAST MISSISSIPPIA AND WERE MOVING EAST INTO ALABAMA.
CONSIDERING THE LIX SOUNDING AND THE AVAILABLE MOISTURE HAVE OPTED
TO INCLUDE ISOLATED POPS OVER OUR SOUTHEAST ZONES FOR THIS
AFTERNOON. SATELLITE IMAGERY/RUC ANALYSIS SHOWED A DECENT SHORTWAVE
OVER THE MID MISSISSIPPI VALLEY EXTENDING SOUTH INTO CENTRAL
ARKANSAS. A FEW THUNDERSTORMS WERE NOTED ON REGIONAL RADARS OVER
CENTRAL ARKANSAS. THESE STORMS WILL LIKELY RIDE ESE ALONG THE OLD
STATIONARY FRONT THAT HAS DRIFTED NORTH OF THE TENNESSEE-MISSISSIPPI
STATE LINE. HOWEVER...HAVE OPTED TO INCLUDE MENTION OF ISOLATED
COVERAGE LATE THIS AFTERNOON IN OUR NORTHERN TIER ZONES IN CASE OF
AN OUTFLOW BOUNDARY AND/OR A LITTLE FARTHER SE TRACK. ALSO...DESPITE
OUR WET SOILS...UNDER GOOD INSOLATION THIS MORNING TEMPERATURES HAVE
RISEN MORE RAPIDLY THAN EXPECTED. UPPER 80S WERE OBSERVED AT MOST
SITES AT 11 AM. PREVIOUS GUIDANCE MAX TEMPS WERE TRIMMED SO HAVE
INCREASED AFTERNOON TEMP FORECAST BY A COUPLE OF DEGREES AT MOST
SITES. /22/

&&

.PREVIOUS DISCUSSION...SHORT TERM...NEXT 48HRS WILL BE RATHER QUIET
COMPARED TO WHAT THE PAST WEEK OR TWO HAVE BROUGHT. MAIN FOCUS OF
THIS SHORT TERM (48HRS) WILL BE ON HIGH TEMPS AS CONVECTION LOOKS TO
BE HELD AT BAY AND THE AREA IS ALLOWED TO DRY UP SOME.

AIRMASS OVER THE REGION IS MUCH DRIER THAN WHAT WE HAVE BEEN SEEING
AND PWS ARE RUNNING 1.4 TO 1.55 THIS EARLY MORNING. LOOK FOR
SIMILAR MOISTURE CONTENT TO REMAIN WITH ONLY A TAD INCREASE CLOSER
TO 1.6 BY TUE. OVERALL...THAT MOISTURE IS NOT GOOD ENOUGH THIS TIME
OF YEAR TO SUPPORT CONVECTION UNLESS A DECENT S/W MOVES BY. AT THIS
POINT...ALL THE MID/UPPER SUPPORT WILL STAY N/NE OF THE REGION AS WE
REMAIN ON THE EASTERN EDGE OF A BUILDING UPPER RIDGE.

AS FOR TEMPS THROUGH TUE...THE MODELS CONTINUE TO OFFER MID 90S FOR
HIGHS AS THEY TRY AND PUSH IN WARMER 850MB TEMPS FROM THE WEST. I
DONT ARGUE THAT THOSE WARMER LOW LEVEL TEMPS WILL SPREAD OUR
WAY...BUT I FEEL THAT THE MOS IS NOT HANDLING OUR WET GROUND
CONDITIONS AND IS WAY TOO WARM. BASED OFF AREA TEMPS SUN AND
READINGS JUST TO OUR WEST...LOWER 90S SHOULD BE ALL WE CAN MUSTER
TODAY. AS FOR TUE...I CAN SEE 1-2 DEGREES WARMER BUT GUID WAS STILL
TOO AGGRESSIVE. AS A RESULT...I HAVE CUT HIGH TEMPS 1-4 DEGREES FOR
VARIOUS SITES EACH DAY. WE WILL HAVE TO KEEP AN EYE ON HOW DEWPTS
REACT AS THEY MAY SUPPORT HEAT INDICES AROUND 105 BY TUE. /CME/

.LONG TERM...WEDNESDAY THROUGH MONDAY...SOME OF THE MODELS AND
ENSEMBLES SHOW THAT SEVERAL DISTURBANCES COMING IN NORTHERLY FLOW
WILL AFFECT THE REGION. THE FIRST WILL COME ON WEDNESDAY. THE MID TO
UPPER LEVELS WILL BE RATHER COOL WITH 500 MB -7 TO -9C AND 300 MB
TEMPS AROUND -35C. ALSO AN UPPER JET OF AROUND 40 KNOTS AT THE LEFT
FRONT QUAD WILL MOVE ACROSS THE REGION. THIS WILL PROVIDE SOME
DECENT LAPSE RATES FOR A POSSIBLE MCS TO COME INTO THE REGION FROM
THE NORTH. THERE WILL ALSO BE A BOUNDARY ACROSS NORTH MISSISSIPPI.
THERE COULD BE SOME STRONG TO SEVERE STORMS WITH THIS MCS COMING
FROM THE NORTH ON WEDNESDAY. ALL THE MODELS GENERALLY FAVOR IT. AREA
SOUNDINGS SHOW DEEP ELEVATED CAPE...WHICH COULD INTENSIFY THE MCS
COMING FROM THE NORTH. MODEL SOUNDINGS SHOW GOOD LAPSE RATES AND
COOLING ALOFT FROM THE WARM SURFACE.  THE SECOND DISTURBANCE WILL
AFFECT THE REGION IN NORTHWEST FLOW ON THURSDAY INTO FRIDAY. THERE
WILL BE A STATIONARY SURFACE BOUNDARY WELL NORTH OF THE REGION. GFS
SHOWS THAT A TUTT LOW WILL DEVELOP OFF THE LOUISIANA COAST IN THE
MIDDLE OF THE WEEK. THIS WILL HELP WITH MOISTURE INFLOW FOR
CONVECTIVE CHANCES. MODELS ARE RATHER LIGHT WITH THE QPF AMOUNTS
WITH THIS SYSTEM...BUT WITH THE MOIST ATMOSPHERE COULD GET SOME
LOCAL DOWNPOURS. THIS LOW WILL MOVE WEST ON FRIDAY INTO SATURDAY
THEN TRACK NORTHWEST. THE UPPER RIDGE WILL BUILD ACROSS THE REGION
FROM THE EAST ON SATURDAY THROUGH MONDAY. THE GFS TRIES TO PUSH IT
UP TO NEAR 600 DKM BY THE END OF THE WEEKEND. ALL THE MODELS AND
ENSEMBLES BUILD THE UPPER RIDGE OVER THE REGION AFTER THE
DISTURBANCE FOR FRIDAY THROUGH MONDAY. SO WITH THIS UPPER RIDGE THE
STORM TRACK WILL MOVE BACK TO THE NORTHERN PORTION OF THE US. THIS
WILL LEAD TO A DRIER PATTERN AS WE MOVE INTO THE WEEKEND. WITH THE
DEVELOPMENT OF THE STRONG UPPER RIDGE OUR AFTERNOON TEMPS WILL GET
INTO THE LOWER TO MIDDLE 90S. MOS NUMBERS ARE PRETTY LOW WITH THE
TWO DISTURBANCES. BUT NOT CONFIDENT ABOUT THE PROG NUMBERS
ESPECIALLY FOR THE DISTURBANCES BEFORE THE UPPER RIDGE SETS UP. THE
AIR MASS WILL REMAIN SOMEWHAT MOIST AND UNSTABLE AND AT LEAST
ISOLATED AFTERNOON CONVECTION CAN NOT BE RULED OUT.  THE POSSIBILITY
OF MCS ACTIVITY TRACKING IN FROM THE N WILL NEED TO BE MONITORED FOR
WEDNESDAY THROUGH FRIDAY.

AFTERNOON HIGH TEMPERATURES HAVE BEEN ADJUSTED SLIGHTLY COOLER FOR
WEDNESDAY THROUGH FRIDAY BUT GENERALLY MAINTAINED LOW-MID 90S ACROSS
THE AREA. ADJUSTED HIGHS SLIGHTLY COOLER FOR THU DUE TO THE WEAK
WAVES THAT DROPS INTO THE REGION AND FOR OTHER DAYS BECAUSE OF SOGGY
SOIL CONDITIONS THAT WILL PERSIST TO SLIGHTLY HAMPER COOLING. LEFT
TEMPS MORE IN LINE WITH MOS INTO THE WEEKEND AS LOWER RAIN CHANCES
THIS WEEK WILL HELP WITH DRIER SOIL CONDITIONS BY THEN./17/

&&

.AVIATION...VISIBILITIES HAVE IMPROVED AT ALL TAF SITES THIS MORNING
FROM THE PATCHY FOG THAT DEVELOP EARLIER THIS MORNING.  FOR THE
REMAINDER OF THE DAY...LOOK FOR VFR CONDITIONS TO PREVAIL AT ALL TAF
SITES.  ANOTHER ROUND OF MVFR VISIBILITIES WILL BE POSSIBLE EARLY
TUESDAY MORNING AS PATCHY FOG WILL DEVELOP ONCE AGAIN TOWARD DAY
BREAK. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  72  93  72 /   5   9   6   6
MERIDIAN      92  70  93  70 /   9   9   5   7
VICKSBURG     92  71  94  72 /   3   9   6   5
HATTIESBURG   93  73  95  73 /  10  10   6   8
NATCHEZ       91  71  93  71 /  10   5   5   7
GREENVILLE    92  72  93  73 /  10   7   6   5
GREENWOOD     92  71  94  72 /  10   8   6   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
17
Hazardous weather outlook, Aug 3, 2:52 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
352 AM CDT MON AUG 3 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ040-047-053-054-059>063-
040900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
WARREN-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-
352 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEAATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED THROUGH NEXT SUNDAY.

MSZ018-019-025>039-041>046-048>052-055>058-064>066-072>074-040900-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
352 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR .

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEAATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY. AN AREA OF
LOW PRESSURE ALOFT WILL COME INTO THE REGION FROM THE NORTH. IT WILL
ENCOUNTER A MOIST AND UNSTABLE AIRMASS WITH SOME UPPER JET DYNAMICS.
THIS COULD RESULT IN A COMPLEX OF STRONG TO SEVERE STORMS TO MOVE
OVER THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FOR WEDNESDAY...OTHERWISE WILL NOT BE
NEEDED THROUGH SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

The radar

The Jackson/Brandon,MS radar (KDGX), 91 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Attala

When
August 3, 12:55 PM CST
Where
Attala County, 1.14 mi W of Williamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
33.029, -89.600

A barn was destroyed and there was damage to a house at the intersection of Highway 43 and Highway 14.

Thunderstorm Wind, Leake

When
August 3, 1:35 PM CST
Where
Leake County, 0.9 mi NE of Sunrise
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
32.780, -89.420

A few trees were blown down off of Highway 16.

Hail, Forrest

When
August 4, 5:00 PM CST to 5:05 PM CST
Where
Forrest County, 2.1 mi W of Brooklyn
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.075, -89.215

Nickel sized hail was reported by Forrest County EOC.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193857, 193858, 193859.